My feelings are dead

I’ve been consistently medicated for the past 6 years. It’s the longest period I’ve ever been medically ‘compliant’ as the professionals say. So the place I now find myself in is completely foreign to me. And it follows a marked increase in my meds in June.

I feel dead. From my head to my heart to the soles of my feet. Dead. I contain no discernible emotions. No tears, no laugh, no smile, no thoughts, no feelings. Nothing. Whether its dead or its numb or its dull or its void or its flat. I don’t care what its called, all of me is dead.

And of course, as is with bipolar, nothing is simple. It’s like its own drama queen, everything has to be very, very complicated. Now, this is where shit gets confusing……………..

I can smile back easily to someone who smiles at me; I can laugh spontaneously if a joke’s been told. I do these things with no effort. But I don’t feel the greeting, nor do I feel the humour.

Am I depressed? Over-medicated? Is this a side effect of lithium or effexor? Grieving over my divorce? Am I suicidal (‘cos I certainly don’t have an inkling of a care in the world)? Or, as my friend suggested, is it calm instead of dead? Could the medication be doing its job and I now feel like everyone else?

Well, quite frankly, either way, I WANT MY FUCKING FEELINGS BACK!!!!!

I’ve lived with them longer than I’ve lived without them. I’m used to them. I know them. This, this, calm, numb, dead in the heart and the head is awful. Just awful, awful, awful. My passion and expression was what carved me out from everybody else.

Is this the cost of good mental health? Or is something wrong with me?

Advertisements

15 comments

  1. It is the bipolar conundrum because we have to strike a balance between up and down . Not only do the meds have a numbing affect, we tend to be intelligent and introspective and when we have been ill we become to focused on every little feeling. The result is this sense of distance from anything we may or may not feel if we were “normal” (whatever that is).

    Like

  2. When I have, in the past, felt as you describe in this post, I was over medicated. It is not normal to feel nothing.

    Have you spoken to your doctor or therapist?

    Liked by 1 person

  3. I know!!! as I have felt this “deadness” before – and I couldn’t work out if I was becoming more and more depressed, or if the meds were numbing everything. Then you read that one of the side-effects of the meds is depression and suicidal thoughts and you wonder if the meds have caused everything to be this way for years without you realising. Which is why after my last period of feeling dead, about a month and a half ago now, I cut back on my meds. I’m on half of what I was on before, and I have more energy and feel more emotional. I would definitely talk to your doctor and see what they reckon!

    Liked by 1 person

  4. Hello my friend,
    I’ve been in the same place, numb to everything just existing. There were times in my 30+ years with Bipolar some meds took longer than others to reach the level. I know you’ve been under tremendous stress for a very long time and that could contribute to your feelings. I’m not a doctor, speaking from experience you sound over medicated. I’ve take lithium 30 years without issue. However test need to be done every 3-4 months to check the levels. There is a target range and you may be to low. If your hands are shaking a lot, seen clearly when you eat, the level could be to high. Personally I’ve been low and had to increase the dose. Over the years I’ve had several meds that were numbing and had to change meds. How often are you seeing your doctor? One thing I had to learn is I’m in charge of my mental health and I had to speak up and disagree if needed. I’ve seen the same doctor for 16 years. My health improved when I started saying no, I want to change meds. Please let me know how you’re doing. You are at the begging of a new life and this should be a time of reflection and happiness.
    Hugs
    M

    Liked by 1 person

    1. Hi M. Thanks for the feedback. I appreciate it especially as you experience such pain with touch. Ya, I don’t know what’s going on. I have a suspicion I’m depressed. On Friday, the day after writing this post, I was contacted by the Mr X’s conveyancing attorneys. And I’ve been weepy since then. Feelings have returned, be they only ones of sadness. But I’ll carry on regardless. I have to.

      Liked by 1 person

      1. Hello my friend,
        It could certainly be depression, you’ve turned a page. It’s a chapter in you life that ended in such pain. Don’t go to long without seeing the doctor, there’s a line we cross when spiraling down that is hard to see. Take care.
        M

        Liked by 1 person

  5. I guess psychologists would call it ‘blunt affect’. Quaint expression that belies the truth. Sounds like you’ve had a chemical lobotomy caused by the medication. There is nothing worse than the deadening of feelings, particularly to a creative person. Those emotions fuel every ounce of creativity we have. I once took Paroxetene for some weeks to help mediate the physical pain and fatigue I suffer as the result of chronic physical illness. It worked beautifully…almost no pain…I felt somewhat normal again. But I couldn’t write! I could create anything. I couldn’t even enjoy the garden, which is one of my biggest creative outlets and helps to keep me centered. I went off the meds and welcomed back the physical pain. Every now and then, when the pain becomes severe, I toy with the idea of going back on the paroxetene – but I haven’t succumbed.

    I hope you find your answers soon. I don’t believe that what you’re feeling is what’s normal for the rest of the population and I’d be asking the doctor to adjust medication until you’re satisfied you’re able to feel appropriately again, while still keeping the bipolar under control. Good luck! And keep us posted about how you’re doing.

    Like

    1. I love it – chemical lobotomy is the exact description of what it felt like. I am slowly “thawing out”. My feelings are re-emerging and creativity coming and going. It happened directly after my court experience and I’ve come to look at it as a kind of anaesthetic. My body was giving me a reprieve from the emotional pain 🙂

      Liked by 1 person

Say what you mean, and mean what you say

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s